Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

May 21, 2021Goshen County, Wyoming

NWS Cheyenne, WY issued this special weather statement at May 21, 2021, 7:07 PM MDT for Goshen County, Wyoming. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2021, 7:07 PM MDT (01:07 UTC)
Expired
May 21, 2021, 7:45 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 129 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 450 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
450 m²/s²
0-3 km storm-relative helicity
741 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

403 
WWUS85 KCYS 220107
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
707 PM MDT Fri May 21 2021
 
NEZ019-095-096-WYZ102-108-220145-
Scotts Bluff NE-North Sioux NE-South Sioux NE-Goshen County WY-
Niobrara County WY-
707 PM MDT Fri May 21 2021

...SPECIAL WEATHER STATEMENT...

At 707 PM MDT, Doppler radar was tracking a strong thunderstorm over
Torrington, moving north at 45 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Torrington, Lingle, Prairie Center, Jay Em, Henry and Hwy 85 At Dry
Rawhide Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4195 10404 4194 10428 4258 10450 4263 10402
TIME...MOT...LOC 0107Z 177DEG 51KT 4204 10417 

$$

Claycomb

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at May 21, 5:34 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 21, 5:34 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
534 PM MDT Fri May 21 2021

.UPDATE...
Issued at 433 PM MDT Fri May 21 2021

Current radar imagery indicates convection beginning to develop in
Box Butte County and traveling northward into Dawes County. These
storms are expected to continue across the Nebraska Panhandle
from this afternoon through 10pm tonight with a few being strong
to severe. These storms will be localized with areas of 60 mph
winds, up to golf ball size hail, and a landspout tornado can't be
fully ruled out. In addition, moderate to brief heavy rain could
occur with some of these storms along with frequent lightning.
Watches are in effect from south of the line from Chadron to
Kimball through 10pm.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 152 PM MDT Fri May 21 2021

Key Messages:

1) Scattered to numerous showers and thunderstorms are expected
across southeast Wyoming and western Nebraska. SPC has areas east
of the Laramie Range in a Marginal to Slight Risk for severe
thunderstorms this afternoon, Saturday, and Sunday. The primary
focus of severe thunderstorms today will be the Nebraska panhandle
between 5 PM and 11 PM MDT. Hazards in the strongest storm may
include winds gusting above 58 MPH, quarter to golfball-sized
hail, and heavy rainfall. A landspout tornado cannot be ruled out
in the Nebraska Panhandle as SPC does have a 5% risk of
tornadoes for this evening.

2) Another round of scattered to numerous showers and thunderstorms
are expected Saturday and Sunday afternoon with an expanded
Marginal to Slight risk of severe thunderstorms. Main hazards in
the strongest storms may include winds gusting above 58 MPH,
quarter to ping-pong-sized hail, and heavy rainfall.

3) There is a possibility of flash flooding over the Mullen Burn
scar Saturday as the storms move north from Colorado. If storms
form and move into the burn scar and don't move or if a consistent
line of storms move over the burn scar, a flash flood warning may
be needed.

4) Patchy dense fog with visibilities around 1/4 mile is possible
in the early morning hours Saturday along I-80 Laramie to Pine
Bluffs and I-25 Cheyenne to Douglas.

Weather Details:

A cold front dipped south through Cheyenne this morning dropping
our temperatures to around 10 degrees cooler than what was
initially forecasted. The moisture from the rain yesterday and
clearing last night helped fog form early this morning and
combined with the frontal passage has kept the clouds around
preventing clearing on the southeast Wyoming side of the front.
Whereas, the Nebraska panhandle has been able to clear out well
with a stationary front stretching from Scottsbluff northeast
toward Chadron. The cold front with cooler temperatures will help
limit the convective potential in southeast Wyoming with the
warmest temperatures greatest instability being in the Nebraska
panhandle. Combined with the instability this afternoon is 0-6 km
shear ranging from 60 to 80 knots across southeast Wyoming and
western Nebraska. Current HiRes guidance shows a few storms
sparking up around 5 PM MDT, then organizing into a quasi- linear
structure by around 7 PM MDT. The primary hazards as listed above
are strong wind gusts with hail up to golf ball sized, and brief
heavy rainfall.

Conditions Saturday will set up very similar to today with the
warm air pushing just west of the Wyoming/Nebraska state line,
encouraging more widespread convection Saturday afternoon than
Friday afternoon. Like Friday morning, patchy dense fog is also
likely in the morning hours, possibly lasting until noon. It will
likely be more widespread than Friday morning due to the increased
moisture to the region and overnight clearing.

Sunday, as the closed low shifts eastward, the trough becomes
negatively-tilted over Wyoming, providing southeast Wyoming and
western Nebraska with, once again, the possibility of scattered to
numerous showers and thunderstorms with the potential for isolated
severe thunderstorms in the Nebraska panhandle. The main
uncertainties for Sunday are where the cold front is going to set
up. Just east of the cold front will have the highest chances of
severe weather. Whereas, areas west of the cold front's chances
will be limited due to the cooler temperatures and increased
stability.

.LONG TERM...(Sunday night through Friday)
Issued at 152 PM MDT Fri May 21 2021

Omega blocking pattern finally starts to degrade as the blocking
ridge pushes off towards the Gulf, and the upper level low moves
northward. This allows for much more drier air as the main moisture
flow is cut off. Current model guidance indicates some embedded
shortwaves pulsing through the region, which kick up the wind speeds
locally to around 40-50 MPH. This pattern should remain fairly
consistent through late Tuesday as the upper level low begins
pushing eastward. As we head towards the middle of the week, there
is a chance for some afternoon rain and thunderstorms on Wednesday
evening, as moisture is advected into the region from a brief period
of southwesterly flow and some continued shortwave pulses. As a
result went ahead and increased POPs slightly for that period.
Otherwise, drier pattern is expected with a surface high building
into the region through Friday morning. Afternoon high temperatures
will trend near normal ranging from the the lower 60s to mid 70s.
Low temperatures will trend near normal as well from the lower 40s
to upper 40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 522 PM MDT Fri May 21 2021

Wyoming TAFS...VFR at Rawlins. Thunderstorms in the vicinity until
02Z. Wind gusts to 20 knots until 02Z, and to 25 knots after 15Z
Saturday.

VFR at Laramie until 11Z, then IFR until 15Z, then VFR.
Thunderstorms in the vicinity until 02Z. Wind gusts to 40 knots
until 02Z, and to 30 knots after 15Z Saturday.

VFR at Cheyenne until 10Z, then IFR until 15Z, then MVFR. Wind
gusts to 25 knots until 03Z.

Nebraska TAFS...IFR at Chadron and Alliance until 15Z, then MVFR
until 19Z, then VFR. Occasional thunderstorms until 03Z producing
wind gusts to 45 knots. Wind gusts to 40 knots until 03Z.

VFR at Scottsbluff until 08Z, then IFR until 15Z, then MVFR until
19Z, then VFR. Thunderstorms in the vicinity until 03Z. Wind gusts
to 25 knots until 08Z.

VFR at Sidney until 09Z, with occasional IFR in thunderstorms
until 03Z producing wind gusts to 45 knots, then IFR from 09Z to
15Z, then MVFR until 19Z, then VFR. Wind gusts to 37 knots until
09Z.

&&

.FIRE WEATHER...
Issued at 152 PM MDT Fri May 21 2021

Limited fire weather concerns this afternoon and Saturday with scattered
to numerous showers and thunderstorms across the region with
wetting rains. Sunday will be drier and warmer with minimum
relative humidity values falling into the teens and 20s across
all Wyoming zones and the western NE Panhandle. Even drier
conditions expected Monday afternoon. Winds will also increase
during this time frame with gusts upwards of 35 to 40 mph. Near
critical to critical fire weather elements will be in place Sunday
and Monday for Wyoming but current green-up status of fuels will
prevent any red flag warnings at this time. Western Nebraska will
be near critical for Monday with relative humidities between 18
and 24 percent and winds gusting 35 to 40 MPH in the afternoon,
but if conditions trend drier, red flag warnings may be needed.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...MD
SHORT TERM...LK
LONG TERM...MD
AVIATION...RUBIN
FIRE WEATHER...LK
Hazardous weather outlook, May 21, 4:33 PM MDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
433 PM MDT Fri May 21 2021

NEZ095-096-222245-
Northern Sioux County-Southern Sioux County-
433 PM MDT Fri May 21 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TONIGHT

Scattered thunderstorms expected this afternoon to mid-evening
with a few being strong through 9pm. These storms will be
localized with areas of 50 mph winds, and up to nickle size hail.
In addition, moderate to brief heavy rain could occur with some
of the storms along with frequent lightning. Storms will shift
east by late evening hours.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There is a marginal to slight risk of strong to severe storms
again Saturday and Sunday across portions of the Nebraska
Panhandle. Localized hazards of hail and 60 mph winds could be
possible during the afternoon hours.

In addition to the storms, winds will increase upwards of 25 to
35 mph Sunday and into Monday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101>113-115>119-222245-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
433 PM MDT Fri May 21 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Scattered thunderstorms are likely this afternoon to mid-evening
hours.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Additional round of showers and thunderstorms expected Saturday
afternoon and Sunday afternoon. Areas of showers an storms Sunday
afternoon will be across the Wyoming High Plains and Nebraska
Panhandle with drier conditions west.

Winds will increase overall on Sunday and Monday upwards of 40 to
50 mph in Wyoming and 25 to 35 mph in Nebraska. Light, high
profile vehicles may have some difficulties during this time frame
on I25 and I80.

.Spotter information statement...

Spotter activation will not be needed.

WYZ114-222245-
Snowy Range-
433 PM MDT Fri May 21 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TONIGHT

The risk for flash flooding on the Mullen burn scar for today will
be limited to low. A few showers and weak thunderstorms will be
possible in or near the burn scar but fast north speeds will
reduce time over the burn scar for impacts.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The risk for flash flooding on the Mullen burn scar for Saturday
will increase slightly to Low to perhaps Moderate. Stronger
thunderstorms will be possible over or near the burn scar and
could also train in a line from south to north. If this line
developed over the burn scar, moderate impacts and a flash flood
warning could occur.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-222245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
433 PM MDT Fri May 21 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TONIGHT

Thunderstorms expected this afternoon to mid-evening with a few
being strong to severe through 10pm. These storms will be
localized with areas of 60 mph winds, up to golf ball size hail,
and a landspout tornado can't be fully ruled out as well. In
addition, moderate to brief heavy rain could occur with some of
the storms along with frequent lightning. Storms will shift east
by late evening hours.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There is a marginal to slight risk of strong to severe storms
again Saturday and Sunday across portions of the Nebraska
Panhandle. Localized hazards of hail and 60 mph winds could be
possible during the afternoon hours.

In addition to the storms, winds will increase upwards of 25 to
35 mph Sunday and into Monday.

.Spotter information statement...

Spotters will be needed along and south of the line from Chadron
to Kimball through 10pm.

In the hours before

Special weather statement, May 21, 4:28 PM MDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
428 PM MDT Fri May 21 2021

NEZ003-021-212315-
Box Butte NE-Morrill NE-
428 PM MDT Fri May 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOX BUTTE AND
NORTHWESTERN MORRILL COUNTIES UNTIL 515 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kilpatrick Lake, or 21 miles west of Alliance, moving north at 40
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Kilpatrick Lake around 435 PM MDT.
  Hemingford around 500 PM MDT.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4193 10322 4196 10335 4242 10338 4242 10298
TIME...MOT...LOC 2227Z 186DEG 35KT 4200 10327

Rubin
Local storm report, May 21, 5:41 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
541 PM MDT FRI MAY 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             12 S CHADRON            42.65N 103.00W
05/21/2021  E1.75 INCH       DAWES              NE   TRAINED SPOTTER

            MANY QUARTER SIZE HAIL AND A FEW GOLFBALL SIZE.

&&

RUBIN
Local storm report, May 21, 5:52 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
552 PM MDT FRI MAY 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             CHADRON                 42.83N 103.00W
05/21/2021  E1.50 INCH       DAWES              NE   PUBLIC

            AT THE JOB CORPS BUILDING.

&&

MD
Local storm report, May 21, 6:24 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
624 PM MDT FRI MAY 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             LAKE MINATARE           41.93N 103.50W
05/21/2021  E0.75 INCH       SCOTTS BLUFF       NE   PUBLIC

&&

MD
Local storm report, May 21, 6:48 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
648 PM MDT FRI MAY 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             NE SCOTTSBLUFF          41.87N 103.66W
05/21/2021  E0.25 INCH       SCOTTS BLUFF       NE   PUBLIC

0643 PM     HAIL             NE SCOTTSBLUFF          41.87N 103.66W
05/21/2021  E0.25 INCH       SCOTTS BLUFF       NE   PUBLIC

&&

MD
Special weather statement, May 21, 7:07 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
707 PM MDT Fri May 21 2021

NEZ019-095-096-WYZ102-108-220145-
Scotts Bluff NE-North Sioux NE-South Sioux NE-Goshen County WY-
Niobrara County WY-
707 PM MDT Fri May 21 2021

...SPECIAL WEATHER STATEMENT...

At 707 PM MDT, Doppler radar was tracking a strong thunderstorm over
Torrington, moving north at 45 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Torrington, Lingle, Prairie Center, Jay Em, Henry and Hwy 85 At Dry
Rawhide Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4195 10404 4194 10428 4258 10450 4263 10402
TIME...MOT...LOC 0107Z 177DEG 51KT 4204 10417

Claycomb

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:46 PM MDTSpecial Weather StatementCYSLaramie44 min
May 22, 5:36 PM MDTHigh Wind WarningCYSAlbany, Carbon3 hr

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.